Problem. The nurse reports that an infant is having abnormal movements of the extremities consistent with seizure activity. Neonatal seizures are rarely idiopathic and are a common manifestation of a serious central nervous system (CNS) disease. This is why quick intervention is necessary. Common causes include cerebral hypoxia ischemia (~30–50%), intracranial hemorrhage (10–17%), metabolic abnormalities (hypocalcemia [6–15%] hypoglycemia [6–10%]), CNS infections (5–14%), infarction (7%), inborn errors of metabolism (3%), CNS malformations (5%), and unknown (10%).
Is the infant really seizing? This question is very important and is often initially difficult to answer. "Jitteriness" is sometimes confused with seizures. In a jittery infant, eye movements are normal, hands stop moving if they are grasped, and movements are of a fine nature. In an infant who is seizing, eye movements can be abnormal (eg, staring, blinking, nystagmoid jerks, or tonic horizontal eye deviation). The hands continue to move if grasped, and movements are of a coarser nature. The electroencephalogram (EEG) is normal with jitteriness and abnormal with seizure activity. Most seizures in the neonate are focal.
Is there a history of birth asphyxia or risk factors for sepsis? Asphyxia and sepsis with meningitis may cause neonatal seizures.
What is the blood glucose level? Hypoglycemia is an easily treatable cause of seizures in the neonatal period.
How old is the infant? The age of the infant is often the best clue to the cause of the seizures. Common seizure causes for specific ages are as follows:
At birth. Maternal anesthetic agents can cause severe tonic seizures typically in the first few hours of life.
Seizure onset 30 min to 3 days after birth. Pyridoxine deficiency (B6-dependent seizures).
Day 1. Metabolic abnormalities such as hypoglycemia, hypocalcemia, hypoxic-ischemic encephalopathy (presenting at 6–18 h after birth and becoming more severe in the next 24–48 h).
Days 2–3. Drug withdrawal or meningitis.
Day 5 or greater. Hypocalcemia, TORCH infections , or developmental defects.
More than 1–2 weeks. Methadone withdrawal, De Vivo syndrome (glucose-transport protein 1 [GLUT 1] deficiency syndrome); earliest seizures observed at 2 weeks of age.
Differential diagnosis. See also Chapter 116.
Seizure activity may be secondary to:
Hypoxic-ischemic cerebral injury.
Intracranial hemorrhage, including subarachnoid, periventricular-intraventricular, or subdural.
Neonatal cerebral infarction is a common cause of seizures in full-term infants. Its origin remains unclear, but it is found in ~1 in 4000 infants.
Hypocalcemia. Neonates exposed to topiramate in utero can have hypocalcemic seizures.
Hyponatremia or hypernatremia.
Neonatal drug withdrawal (see Chapter 95). Seizures are an uncommon manifestation of withdrawal. One can see abnormalities on the EEG or seizures in infants exposed to maternal cocaine abuse in utero. Maternal antidepressant exposure is associated with an increased risk for infant convulsions of unknown etiology. Specifically, mothers who were on a selective serotonin reuptake inhibitor had infants with a higher incidence of drug-induced convulsions and convulsions of unknown etiology.
Inborn errors of metabolism (see Chapter 93...
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.